Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 76, NWS Grand Rapids, MI

October 25, 2017

NWS Grand Rapids, MI issued this small craft advisory at Oct 25, 2017, 3:46 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 25, 2017, 3:46 AM EDT (07:46 UTC)
Expired
Oct 25, 2017, 3:30 PM EDT
In force
12 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

100 
WHUS73 KGRR 250746
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
346 AM EDT WED OCT 25 2017

LMZ844>849-251600-
/O.CAN.KGRR.GL.W.0018.000000T0000Z-171025T1200Z/
/O.NEW.KGRR.SC.Y.0076.171025T0746Z-171025T2100Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
346 AM EDT WED OCT 25 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON. THE GALE WARNING HAS BEEN CANCELLED. 

* WINDS...NORTHWEST 20 TO 30 KNOTS...DIMINISHING TO AROUND 10
  KNOTS THIS AFTERNOON.

* WAVES...5 TO 8 FEET THIS MORNING...SUBSIDING TO 2 TO 4 FEET BY
  LATE THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

DUKE
2 follow-up statements
095 
WHUS73 KGRR 251424
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1024 AM EDT WED OCT 25 2017

LMZ844>849-252100-
/O.CON.KGRR.SC.Y.0076.000000T0000Z-171025T2100Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1024 AM EDT WED OCT 25 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WINDS...NORTH 10 TO 20 KNOTS. 

* WAVES...4 TO 6 FEET THIS MORNING...SUBSIDING TO 2 TO 4 FEET BY 
  LATE THIS AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

OSTUNO
300 
WHUS73 KGRR 251930
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EDT WED OCT 25 2017

LMZ844>849-252030-
/O.CAN.KGRR.SC.Y.0076.000000T0000Z-171025T2100Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
330 PM EDT WED OCT 25 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

WINDS AND WAVES HAVE DECREASED AND THE NATIONAL WEATHER SERVICE 
IN GRAND RAPIDS HAS CANCELLED THE SMALL CRAFT ADVISORY. 

$$

OSTUNO

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Oct 25, 3:30 AM EDT, 16 minutes earlier.

Area forecast discussion, Oct 25, 3:30 AM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EDT Wed Oct 25 2017

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 330 AM EDT Wed Oct 25 2017

We will have a respite Today and Thursday from all of the rain of
the last few days. We need a dry period after a solid 2 to 5 inches
of rain fell over much of the area. Rivers and stream will remain
elevated the remainder of the week and it will take into the weekend
for some mainstem rivers to finally reach crest. Weak high pressure
will be responsible for our dry weather today and tomorrow. Rain
returns to the forecast for Thursday night and Friday as a low
pressure system approaches from the west. The rain may persist into
Saturday. High temperatures are expected to be below normal right
through the weekend with around 50 for highs today and tomorrow,
cooling into the 40s for the weekend.

&&

.SHORT TERM...(Today through Friday)
Issued at 330 AM EDT Wed Oct 25 2017

Expecting the rain showers to gradually come to an end this morning
as the deeper moisture exits to the east. Delta T's will remain high
enough for lake generated stratocu though right through the day,
with values in the middle teens C. We should trend towards partly
cloudy this afternoon though as weak ridging begins to move in.

Quiet weather is expected tonight and Thursday with the weak ridge
overhead. A cool night is expected tonight with lows in the upper
20s to around the freezing mark.

The next low will bring chances for rain showers Thursday night into
Friday. At this point have lower chances in the forecast. The
heavier precipitation looks to show up in the Friday night and
Saturday time frame.

.LONG TERM...(Friday night through Tuesday)
Issued at 330 AM EDT Wed Oct 25 2017

The long term portion of the forecast looks like it will be fairly
typical of mid-autumn weather. It is looking like it will be fairly
unsettled most of the time, with general temperatures likely a
little below average.

Rain chances will be ramping up Fri night, and then become scattered
in nature for Sat and Sat night. We will see sfc low pressure
lifting northward across the east side of the state as an upper low
takes shape to our west. This will be somewhat similar to the
pattern we are just finishing up with. The Fri night system does not
look nearly as wet, but it could keep showers in for the area as the
sfc low wraps back to the NW.

We will see showery weather at times then from Sun right through
next Tue. The upper low closing off to our west is shown to rotate
slowly to the east. This will bring the cold pool aloft overhead. It
will eventually get pushed out, but the long wave trough axis
overhead will allow other short wave troughs to reinforce the
troughing, and keep showers on and off through Tue. Temperatures
will be kept down into the 40s for the most part.

Some snow will be possible at times from Sun through next Tue. Right
now we are not looking at any impactful accumulations. The best
chance for snow will come at night when the atmosphere is a bit
cooler, and could cross the rain/snow threshold.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 147 AM EDT Wed Oct 25 2017

Conditions are finally starting improve across the area with rain
showers in the process of winding down. Most of the area is under
MVFR cigs as of 0530z. We do have VFR starting to move in from the
SW, and we expect that the conditions will gradually improve from
SW to NE through this morning. A few showers remain this morning,
but will push out likely by afternoon.

Some mid clouds associated with a wave to our W/SW will affect the
SW terminals. These will not create much of an impact. Eventually
toward 00z and beyond, we will likely see skies clear out and
winds go light.

&&

.MARINE...
Issued at 330 AM EDT Wed Oct 25 2017

Winds have dropped below Gale force at all marine sites as of 315 AM
and will be transitioning into a Small Craft Advisory with this
issuance. The Small Craft Advisory will run through 500pm this
evening. Wave heights early this morning are still at 8 to 10 feet
at all of the nearshore buoys and should steadily subside through the
day as the winds do the same. By 500 PM this evening we should be
around 3 feet at the buoys. A weaker wind regime is expected tonight
and Thursday before a strengthening southerly gradient Thursday
night and Friday.

&&

.HYDROLOGY...
Issued at 208 PM EDT Tue Oct 24 2017

River levels are rising across the area. Rainfalls of over 4
inches have fallen through this morning, and another half inch to
an inch is possible into Wednesday. River warnings are in effect for
Croton on the Muskegon River, Vicksburg on the Portage River, and
Mount Pleasant on the Chippewa River. Many advisories are also
in effect. Areal flood warnings and watches are also in effect
though today. Due to all the rain, rivers could take a week or
more to return to normal levels.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 5 PM EDT this afternoon for
     LMZ844>849.

&&

SYNOPSIS...Duke
SHORT TERM...Duke
LONG TERM...NJJ
AVIATION...NJJ
HYDROLOGY...63
MARINE...Duke
Hazardous weather outlook, Oct 24, 6:43 AM EDT, 21 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
643 AM EDT Tue Oct 24 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-251045-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
643 AM EDT Tue Oct 24 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Flooding is likely in low lying areas today and along some streams
and rivers as many locations have seen 2 to 5 inches of rainfall
since Sunday. Rivers and streams will be elevated much of the
remainder of this week.

Winds will gust at times along the Lake Michigan shoreline to
between 35 and 45 mph this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Elevated levels will continue along the larger mainstem rivers
into Friday and Saturday of this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-251045-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
643 AM EDT Tue Oct 24 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds will increase to gale force today and continue into tonight.
Waves will peak this evening in the 10 to 14 foot range. Beach
erosion is possible today given the higher than average water
levels and the strength of the onshore wind.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Waves will fall below levels that are hazardous to smaller craft
Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE

In the hours before

Local storm report, Oct 24, 11:24 PM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1124 PM EDT TUE OCT 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       FREESOIL                44.11N 86.22W
10/24/2017  M7.74 INCH       MASON              MI   PUBLIC

            RELAYED THROUGH TV 9&10 CADILLAC.

&&

NJJ
Local storm report, Oct 24, 11:27 PM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1127 PM EDT TUE OCT 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 PM     HEAVY RAIN       SAINT JOHNS             43.00N 84.56W
10/24/2017  M2.94 INCH       CLINTON            MI   PUBLIC

            RELAYED THROUGH WLNS TV LANSING.

&&

NJJ
Local storm report, Oct 24, 11:28 PM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1128 PM EDT TUE OCT 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     HEAVY RAIN       1 WNW EAST LANSING      42.74N 84.51W
10/24/2017  M3.09 INCH       INGHAM             MI   BROADCAST MEDIA

            WLNS LANSING.

&&

NJJ
Local storm report, Oct 24, 11:30 PM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1130 PM EDT TUE OCT 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     HEAVY RAIN       1 WNW EAST LANSING      42.74N 84.51W
10/24/2017  M1.99 INCH       INGHAM             MI   BROADCAST MEDIA

            WLNS LANSING. STORM TOTAL.

&&

NJJ
Local storm report, Oct 24, 11:31 PM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1131 PM EDT TUE OCT 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HEAVY RAIN       1 W GRAND LEDGE         42.75N 84.77W
10/24/2017  M3.08 INCH       EATON              MI   PUBLIC

            RELAYED THROUGH WLNS LANSING.

&&

NJJ
Local storm report, Oct 25, 2:42 AM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
242 AM EDT WED OCT 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 AM     NON-TSTM WND GST 5 SW WHITEHALL          43.37N 86.42W
10/25/2017  M56 MPH          MUSKEGON           MI   MESONET

            MESONET STATION D2963, WHITEHALL LIGHTHOUSE.

0807 PM     NON-TSTM WND GST 2 W GRAND HAVEN         43.06N 86.26W
10/24/2017  M52 MPH          LMZ846             MI   MESONET

            MESONET STATION XGHL, 1 W GRAND HAVEN.

0745 PM     NON-TSTM WND GST 2 NNW SAUGATUCK         42.68N 86.22W
10/24/2017  M47 MPH          LMZ845             MI   MESONET

            MESONET STATION XSTK, 1 NNW SAUGATUCK.

0950 PM     NON-TSTM WND GST 8 WNW LUDINGTON         44.00N 86.60W
10/24/2017  M47 MPH          LMZ868             MI   BUOY

            BUOY STATION 45024, LUDINGTON BUOY.

0700 PM     NON-TSTM WND GST 4 NW ROOSEVELT PARK     43.23N 86.34W
10/24/2017  M47 MPH          MUSKEGON           MI   MESONET

            MESONET STATION MKGM4, MUSKEGON GLERL.

0530 PM     NON-TSTM WND GST MACATAWA                42.77N 86.21W
10/24/2017  M45 MPH          OTTAWA             MI   BUOY

            BUOY STATION HLNM4, HOLLAND HARBOR.

0740 PM     NON-TSTM WND GST 8 NNW LUDINGTON         44.05N 86.51W
10/24/2017  M45 MPH          MASON              MI   MESONET

            MESONET STATION BSBM4, BIG SABLE POINT.

0810 PM     NON-TSTM WND GST 1 W SOUTH HAVEN         42.40N 86.29W
10/24/2017  M44 MPH          LMZ844             MI   MESONET

            MESONET STATION SVNM4, SOUTH HAVEN GLERL.

0450 PM     NON-TSTM WND GST 5 W PORT SHELDON        42.90N 86.30W
10/24/2017  M43 MPH          LMZ874             MI   BUOY

            BUOY STATION 45029, PORT SHELDON BUOY.

0748 PM     NON-TSTM WND GST 2 WSW NORTON SHORES     43.15N 86.29W
10/24/2017  M39 MPH          MUSKEGON           MI   MESONET

            MESONET STATION E5320, 1 WSW NORTON SHORES.

1110 PM     NON-TSTM WND GST 1 W SOUTH HAVEN         42.40N 86.30W
10/24/2017  M38 MPH          LMZ844             MI   BUOY

            BUOY STATION 45168, SOUTH HAVEN BUOY.

1200 AM     NON-TSTM WND GST 6 W ROOSEVELT PARK      43.20N 86.40W
10/25/2017  M38 MPH          LMZ847             MI   BUOY

            BUOY STATION 45161, MUSKEGON BUOY.

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 12:01 PM EDTRiver Flood AdvisoryGRRNewaygo3 days
Oct 25, 12:01 PM EDTRiver Flood AdvisoryGRRIsabella50 hr

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.